Michigan, 2005

Wildfire in Michigan, April 16 to 17, 2005

April 16 to 17, 2005 · NWS APX · 1 event in 1 county or zone

A long period of warm and dry weather affected northern Michigan from the end of March through mid April. Once the spring melt was completed, the fire danger rapidly increased.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A long period of warm and dry weather affected northern Michigan from the end of March through mid April. Once the spring melt was completed, the fire danger rapidly increased. A number of wildfires developed in northern Lower Michigan in mid April. By far the largest occurred in Nester Township in Roscommon County, south of Prudenville. This fire (of unknown origin) started on the afternoon of the 16th, and burned over 1500 acres before it was gradually brought under control over the next several days. There was no known structural damage, though sixteen to twenty homes in the area were evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 16, 2:47 PM EST, 13 minutes earlier.

Area forecast discussion, Apr 16, 2:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT SAT APR 16 2005

.DISCUSSION...FORECAST CONCERN FOR TONIGHT CONTINUES TO BE WHETHER
WEAKENING FRONTAL BOUNDARY WILL BE ABLE TO SUPPORT ANY SHOWER
ACTIVITY. FOR SUNDAY...PRIMARY FORECAST QUESTIONS REVOLVE AROUND
SUNSHINE AND HIGH TEMPERATURES.

TONIGHT...IR LOOP SHOWS PLENTY OF MID/UPPER CLOUDS UPSTREAM...IN
ASSOCIATION WITH APPROACHING MID LEVEL TROUGH AND WEAKENING SURFACE
FRONT. CLOUDS WILL OVERSPREAD REGION THIS EVENING...RESULTING IN
MOSTLY CLOUDY SKIES. NAM/GFS CONTINUE TO BRING THE WEAK FRONT
THROUGH THE AREA TONIGHT. BY 12Z SUNDAY...FRONT WILL HAVE LARGELY
WASHED OUT ACROSS CENTRAL/SRN LOWER MI. LARGE-SCALE SUPPORT FOR
ASCENT WILL REMAIN WEAK -- WITH MAIN JET ENERGY REMAINING N/NE
ACROSS ONTARIO/QUEBEC...AND ONLY WEAK 7-5H Q-VECTOR CONVERGENCE WITH
PASSING 500 MB TROUGH. MOISTURE ALONG BOUNDARY WON/T BE OVERLY
IMPRESSIVE...WITH SURFACE DEW POINTS RISING TO 35 TO 40 OVERNIGHT...
AND 850 MB DEW POINTS MAXING OUT AROUND 0C. STILL...UPSTREAM RADAR
SHOWS SCATTERED SHOWERS BREAKING OUT ALONG FRONT IN NE WI. NOT
CERTAIN HOW MUCH IS REACHING GROUND...THOUGH AREAL COVERAGE HAS
DEFINITELY INCREASED PAST 2 HRS. WILL CONTINUE TO LIMIT
PRECIPITATION TO JUST SPRINKLES...BUT BASED ON EXPANSIVE AREA OF
SHOWERS IN WI...WILL EXPAND SPRINKLES LATER TONIGHT TO INCLUDE
PORTIONS OF NW LOWER AS WELL AS ERN UPPER. EXPECT OVERNIGHT LOWS TO
BOTTOM OUT AROUND 40.

SUNDAY...HIGH PRESSURE WILL SPREAD ACROSS THE NRN LAKES REGION
BEHIND WEAK FRONT. MODEL SOUNDINGS (ESPECIALLY GFS) REVEAL LINGERING
MID LEVEL MOISTURE EARLY -- STILL ASSOCIATED WITH 500 MB TROUGH.
HOWEVER...DRYING QUICKLY OCCURS BY MIDDAY...WITH MODEL SOUNDINGS
SUGGESTING ONLY SOME SPOTTY SC/CU. THIS MAY EVEN BE OVERDONE...GIVEN
HOW DRY WE/VE BEEN OF LATE. BOTTOM LINE...WILL TREND SKY TOWARD
MOSTLY SUNNY BY MIDDAY. MIXING THROUGH 850 MB WILL SUPPORT HIGHS IN
THE MID TO UPPER 60S AWAY FROM LAKE INFLUENCES (WEAK GRADIENT FLOW
AND DEEP MIXING WILL SUPPORT LAKE BREEZES AREAWIDE). ANOTHER GREAT
SPRING DAY

SMITH

SUNDAY NIGHT THROUGH MONDAY NIGHT...SURFACE HIGH PRESSURE CENTER
GRADUALLY PUSHES EAST OF THE STATE AS THE 500 MB RIDGE AXIS MOVES
INTO THE WRN GREAT LAKES. WEAK DEPARTING COOL FRONT WILL LIFT BACK
NORTHWARD AS A WARM FRONT VERY LATE SUNDAY NIGHT AND MONDAY
IMMEDIATELY BEHIND THE UPPER RIDGE AXIS. ISENTROPIC ANALYSIS (I300)
DOES INDICATE A BRIEF SHOT OF WEAK ASCENT DEVELOPING ACROSS OUR CWA
MONDAY AFTERNOON AND EVENING. HOWEVER...ALL ASSOCIATED MOISTURE WILL
REMAIN ABOVE 500 MB WITH LOW/MID LEVELS REMAINING QUITE DRY AND
RATHER STABLE THRU THE PERIOD. SURFACE DWPTS SLIGHTLY INCREASE BUT
STILL STAY BELOW 50 F AND 700-500 MB LAPSE RATES REMAINING BELOW 6.0
C/KM. WILL MAINTAIN A PARTLY CLOUDY AND FORECAST SUNDAY NIGHT THRU
MONDAY NIGHT. GOOD LOW LEVEL WAA WILL BE THE PRIMARY IMPACT OF THE
PASSAGE OF THE WARM FRONT. 850 MB TEMPS INCREASE FROM AROUND 7C 00Z
MONDAY TO 12C BY 00Z TUESDAY. MONDAY AFTERNOON SHOULD BE CLOSE TO 5
DEGREES WARMER THAN SUNDAY AFTERNOON...WITH HIGH TEMPS PEAKING IN
THE MID 70S. 950-900 MB MEAN LAYER WINDS OF 20 MPH FROM THE SOUTH
SHOULD HOLD LAKE BREEZE DEVELOPMENT AT BAY.

FIRE WX...WHILE HIGH TEMPS WILL REACH CRITICAL FIRE WX CRITERIA
MONDAY AFTERNOON...AND WIND SPEEDS OF 10 TO 15 MPH WILL APPROACH
CRITERIA...INCREASING LOW LEVEL DWPTS SHOULD KEEP SURFACE RH VALUES
ABOVE CRITERIA (I.E. IN THE 30-40 PCT RANGE).

TUESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS REMAIN IN GOOD
AGREEMENT THROUGH TUESDAY...KEEPING THE UPPER RIDGE FIRMLY LOCKED
OVER THE ERN HALF OF THE US. MODEL SOLUTIONS BEGIN TO DIVERGE
THEREAFTER...MAINLY WITH RESPECT TO INTERACTIONS BETWEEN THE NRN AND
SRN STREAMS. 500 MB TROUGH OF PACIFIC ORIGIN MOVES WEST INTO THE
ROCKIES AND CLOSES OFF INTO A WEAK 500 MB LOW BY 00Z WEDNESDAY.
MEANWHILE...NRN STREAM TROUGH CUTS INTO THE UPPER RIDGE AXIS OVER
THE GREAT LAKES. THIS UPPER TROUGH TRIES TO BECOME ESTABLISHED OVER
ERN CANADA DURING THE LAST PART OF THE WEEK. ECMWF TRIES TO PHASE
THE UPPER LOW OVER THE ROCKIES WITH THE WEAK UPPER TROUGH OVER ERN
CANADA BY 12Z FRIDAY. THIS SERVES TO REINFORCE AND DEEPEN THE ERN
TROUGH. ON THE OTHER HAND...THE GFS KEEPS THE LOW OVER THE ROCKIES
SEPARATE FROM THE ERN CANADIAN LOW...GENERATES A SURFACE RESPONSE TO
THE ROCKIES UPPER LOW AND PUSHES IT EASTWARD ALONG THE SRN STREAM
FLOW. WITH THIS SOLUTION...PHASING OF THE NRN AND SRN STREAM TROUGHS
DO NOT OCCUR UNTIL 00Z SUNDAY AS THE SURFACE RESPONSE SKIRTS SOUTH
OF THE MICHIGAN. TEND TO THINK THE GFS HAS THE RIGHT IDEA GIVEN THE
HISTORIC STRENGTH OF THE UPPER RIDGE FIRMLY ENTRENCHED OVER THE
GREAT LAKES. EXPECT IT WILL TAKE A STRONGER UPPER LOW TO BREAK DOWN
THIS PERSISTENT UPPER RIDGE...WHICH IS WHAT THE GFS DEPICTS. FOR
TUESDAY...WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS FOR
THE ENTIRE CWA AS A SHORT WAVE AND ASSOCIATED MOISTURE MOVE THRU THE
CWA AHEAD OF A WEAKEN COLD FRONT. WILL KEEP A CHANCE OF SHOWERS IN
THE FORECAST FOR WEDNESDAY AS A DEVELOPING LOW IN THE WRN PLAINS
SLOWS THE ERN PROGRESS OF THE FRONT. SURFACE HIGH MOVES BACK INTO
THE NRN GREAT LAKES FOR THE LAST HALF OF THE WEEK. EXPECT MAINLY DRY
WX THRU THE PERIOD...WITH THE EXCEPTION OF SATURDAY WHEN THE
UPSTREAM LOW WILL EJECT OUT OF THE SRN PLAINS INTO THE SRN GREAT
LAKES...BRINGING A SLIGHT CHANCE OF SHOWERS TO WRN SECTIONS OF LOWER
MICHIGAN. ABOVE NORMAL TEMPS WILL PERSIST THRU WEDNESDAY...AND THEN
TEMPS WILL BEGIN TO DROP BACK TO NEAR NORMAL VALUES AND WEAK UPPER
TROUGHING REPLACES THE UPPER RIDGE.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 16, 4:20 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
520 AM EDT SAT APR 16 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-171000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
520 AM EDT SAT APR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

DRY AND UNSEASONABLY WARM CONDITIONS WILL COMBINE WITH DRY FUELS TO
PRODUCED ELEVATED FIRE DANGER AGAIN TODAY. ALSO...WINDS WILL BE
SUFFICIENTLY STRONG TO PROMOTE THE SPREAD OF ANY WILDFIRES THAT
DEVELOP. THUS...EXERCISE EXTREME CAUTION WITH ANY OUTDOOR FIRES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND UNSEASONABLY WARM CONDITIONS WILL COMBINE WITH DRY FUELS TO
PRODUCED ELEVATED FIRE DANGER SUNDAY THROUGH TUESDAY...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING. THUS...EXERCISE EXTREME
CAUTION WITH ANY OUTDOOR FIRES.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

ROWLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roscommon

When
April 16, 3:00 PM EST to April 17, 11:00 PM EST
Where
Roscommon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447229.